Louisiana, 2016

Hail in Louisiana, March 1, 2016

March 1, 2016 · NWS JAN · 1 event in 1 county or zone

A cold front moved through the region and brought isolated storms. Due to cold temperatures aloft combined with warmer temperatures at the surface, a few storms produced hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A cold front moved through the region and brought isolated storms. Due to cold temperatures aloft combined with warmer temperatures at the surface, a few storms produced hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 1, 4:15 PM CST, 23 minutes earlier.

Area forecast discussion, Mar 1, 4:15 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
415 PM CST TUE MAR 1 2016

...A FEW SEVERE STORMS POSSIBLE ALONG AND SOUTH OF INTERSTATE TWENTY
THROUGH THIS EVENING...

.DISCUSSION...A CONFLUENT SURFACE TROUGH RUNNING JUST AHEAD OF A
COLD FRONT MOVING SOUTHEAST INTO THE ARKLAMISS DELTA IS NOW KICKING
UP SHOWERS AND EMBEDDED THUNDERSTORMS MOVING INTO THE HEART OF THE
REGION. MOST OF THE CONVECTION IS NOT TERRIBLY DEEP...WITH THE
EXCEPTION OF 2 TO 3 VIGOROUS CELLS MOVING INTO NE LA AND WORKING
GENERALLY TOWARD THE NATCHEZ AREA. THESE MORE POTENT STORMS HAVE
ACCESS TO A PARAMETER SPACE CONDUCIVE FOR SEVERE WEATHER (AND IN
THIS CASE CHARACTERIZED BY STEEP LAPSE RATES IN THE MID TO
UPPER TROPOSPHERE AND BULK SHEAR SUFFICIENT TO ORGANIZE
MESOCYCLONES). VARIOUS HIRES MODEL RUNS THROUGHOUT THE DAY HAVE
SUGGESTED THE POTENTIAL FOR THE VIGOROUS STORMS (WITH POTENTIAL OF
HAIL UP TO GOLFBALL SIZE) COULD EXPAND ROUGHLY ALONG AND SOUTH OF
THE I-20 CORRIDOR THROUGH EARLY THIS EVENING...WITH THE RISK
THEREAFTER SQUEEZED OUT OF SE MS WELL BEFORE MIDNIGHT. IN ADDITION
TO THE HAIL POTENTIAL THERE WILL ALSO BE SOME RISK FOR SOME DAMAGING
WINDS...ALTHOUGH THE RISK FOR TORNADOES IS QUITE SMALL (BUT NOT
QUITE ZERO). THE HWO/GRAPHICS WERE UPDATED EARLIER TO REFINE RISK
THROUGH THIS EVENING. WORTH POINTING OUT THAT EVEN THOUGH OUR RISK
LEVEL FOR SEVERE STORMS IS ONLY LIMITED (OWING TO STORM INITIATION
UNCERTAINTIES) THERE IS SOME POTENTIAL FOR A ROGUE STORM OR TWO THAT
IS WELL ABOVE SEVERE THRESHOLDS.

LATER TONIGHT EXPECT THE INCOMING COLD FRONT TO HAVE PROGRESSED
THROUGH THE REGION...CLEARING OUT RAIN (AND THEN CLOUDS) TO THE EAST
WELL BEFORE DAYBREAK. TEMPERATURES WILL BACK DOWN TO THE SEASONABLY
CHILLY LEVELS BY DAYBREAK TOMORROW ALTHOUGH NO FREEZING CONDITIONS
ARE ANTICIPATED TONIGHT.

TOMORROW SHOULD FEATURE A GOOD DEAL OF SUNSHINE AND GENERALLY LIGHT
AND VARYING WINDS WITH TEMPERATURES NEAR TO SLIGHTLY BELOW AVERAGE.
BUT CLOUDS WILL BE ON THE INCREASE TOMORROW NIGHT AS YET ANOTHER IN
A PARADE OF SOUTHERN STREAM DISTURBANCES PLOWS IN OUR DIRECTION. BY
EARLY THURSDAY EXPECT LOW PRESSURE TO BE DEVELOPING ALONG A
RETURNING WARM FRONT TO OUR NORTHWEST WITH THIS LOW ROUGHLY
TRACKING EAST/SOUTHEAST ACROSS OUR NORTHERN ZONES THROUGH THE DAY
THURSDAY. OF COURSE THE MIGRATION OF THIS DISTURBANCE AND ITS
ATTENDANT LOW PRESSURE WILL BE ACCOMPANIED BY SHOWERS (ESPECIALLY
NORTH OF I-20) WITH ENOUGH CHILLY AIR ALOFT TO LIKELY GENERATE SOME
EMBEDDED THUNDERSTORMS AS WELL. IT STILL LOOKS AT THIS POINT THAT
THE RISK FOR HAZARDOUS WEATHER WITH THIS SYSTEM IS PRETTY LOW GIVEN
THE QUITE SUPPRESSED NATURE OF THIS PARTICULAR SYSTEM.

EXPECT RAIN TO BE CLEARING OUT THURSDAY NIGHT WITH ANOTHER SHOT OF
SEASONABLY CHILLY AIR COMING DOWN INTO OUR REGION IN THE WAKE OF THE
DEPARTING SYSTEM. /BB/

&&

.AVIATION...THE COMBINATION OF LOW CLOUDS AND CONVECTION ASSOCIATED
WITH A COLD FRONT THAT'S EXPECTED TO SWEEPING EAST ACROSS THE REGION
THIS EVENING AND OVERNIGHT...WILL CONTINUE TO RESULT IN PRIMARILY
MVFR FLIGHT CATEGORIES AT SITES THROUGHOUT THE REST OF THE AFTERNOON
AND INTO TONIGHT.  SITES AFFECTED BY CONVECTION WILL LIKELY SEE
FLIGHT CATEGORIES REDUCED TO IFR CONDITIONS FOR A BRIEF PERIOD.
WINDS WILL GRADUALLY BECOME MORE NORTHWESTERLY AS THE COLD FRONT
PUSHES THROUGH THE REGION.  NORTHWEST WINDS WILL SUBSIDE TO AROUND 5
KNOTS LATE TONIGHT INTO EARLY WEDNESDAY MORNING.  SKIES WILL CLEAR
FROM WEST TO EAST DURING THE OVERNIGHT HOURS...WITH VFR CATEGORIES
EXPECTED WEDNESDAY MORNING. /19/

&&

.PREV DISCUSSION... /ISSUED 409 AM CST TUE MAR 1 2016/

LONG TERM...FRIDAY THROUGH NEXT TUESDAY...BY FRIDAY MORNING OUR
CWA WILL STILL BE UNDER NORTHWEST FLOW ALOFT BUT WITH A SURFACE
RIDGE OVER THE MID AND LOWER MISSISSIPPI RIVER VALLEYS. COOLER THAN
NORMAL TEMPERATURES AND DRY WEATHER IS EXPECTED THURSDAY NIGHT
THROUGH SATURDAY MORNING. THE SURFACE RIDGE WILL SLIDE EAST THROUGH
SATURDAY AS ANOTHER SHORTWAVE TROUGH AND WEAK SURFACE LOW MOVE
SOUTHEAST FROM THE NORTHERN PLAINS FRIDAY ACROSS THE GREAT LAKES
REGION FRIDAY NIGHT AND ACROSS THE OHIO VALLEY SATURDAY. THIS WILL
SEND A WEAK DRY REINFORCING COLD FRONT ACROSS OUR CWA SATURDAY
FOLLOWED BY ANOTHER SURFACE RIDGE OVER OUR REGION SATURDAY NIGHT.
THIS SURFACE HIGH WILL REMAIN DOMINANT OVER OUR CWA THROUGH SUNDAY
MAINTAINING DRY WEATHER OVER OUR CWA HOWEVER...ANOTHER SHORTWAVE
WILL SUPPORT RAIN CHANCES JUST WEST AND NORTH OF OUR CWA SUNDAY
NIGHT AND MONDAY. TEMPERATURES WILL WARM BACK ABOVE NORMAL SATURDAY
AND CONTINUE THROUGH TUESDAY. THERE ARE SIGNIFICANT DIFFERENCES IN
THE MODELS MONDAY INTO TUESDAY BUT AN AMPLIFICATION OF AN UPPER
LEVEL TROUGH IN THE WEST AND UPPER LEVEL RIDGING IN THE EAST LOOKS
LIKELY. AS OUR WINDS ALOFT BACK TO THE SOUTHWEST MONDAY INTO TUESDAY
RAIN CHANCES LOOK TO INCREASE AS WELL. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       41  64  46  68 /  40   0   6  54
MERIDIAN      39  62  40  65 /  62   0   3  56
VICKSBURG     42  64  49  71 /  23   0   8  51
HATTIESBURG   45  66  43  71 /  58   0   2  34
NATCHEZ       43  66  50  71 /  35   0   5  43
GREENVILLE    38  60  45  65 /   7   0  18  56
GREENWOOD     35  61  45  63 /  15   0  13  63

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

BB/19/22
Hazardous weather outlook, Mar 1, 2:20 PM CST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
220 PM CST TUE MAR 1 2016

ARZ074-075-LAZ007>009-MSZ018-019-025>038-040>042-021130-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
ISSAQUENA-SHARKEY-YAZOO-
220 PM CST TUE MAR 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...AND NORTH
CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

LAZ015-016-023-MSZ039-043-044-047-048-021130-
RICHLAND-MADISON LA-FRANKLIN LA-NOXUBEE-MADISON MS-LEAKE-WARREN-
HINDS-
220 PM CST TUE MAR 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA...AND CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY...

SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...THROUGH THE REMAINDER OF THIS AFTERNOON

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON
ACROSS THE OUTLOOK AREA. THE PRIMARY THREATS WITH THE MOST INTENSE
STORMS WILL BE LOCALIZED DAMAGING WIND GUSTS TO 60 MPH AND HAIL TO
THE SIZE OF GOLF BALLS. A TORNADO CANNOT BE RULED OUT.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION REMAINDER
OF THE AFTERNOON.

LAZ024>026-MSZ045-046-049>066-072>074-021130-
CATAHOULA-TENSAS-CONCORDIA-NESHOBA-KEMPER-RANKIN-SCOTT-NEWTON-
LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-
ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
220 PM CST TUE MAR 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA...CENTRAL MISSISSIPPI...EAST CENTRAL MISSISSIPPI...AND
SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY...

SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...THE REST OF THIS AFTERNOON THROUGH TONIGHT...

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO
THIS EVENING ACROSS THE OUTLOOK AREA. THE PRIMARY THREATS WITH THE
MOST INTENSE STORMS WILL BE LOCALIZED DAMAGING WIND GUSTS TO 60 MPH
AND HAIL TO THE SIZE OF GOLF BALLS. A TORNADO CANNOT BE RULED OUT.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION REMAINDER
OF THE AFTERNOON THROUGH TONIGHT.

19

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
SIGNIFICANT...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

STORM PREDICTION CENTER (SPC)...
   WWW.SPC.NOAA.GOV/
SPC...MESO ANALYSIS...
   WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/#
SPC...DAY 1 THROUGH 3 OUTLOOKS...
   WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
SPC...STORM REPORTS...
   WWW.SPC.NOAA.GOV/CLIMO/
NWS JAN CURRENT SVR/TOR WATCHES...
   WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Mar 1, 11:06 AM CST, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1106 AM CST TUE MAR 1 2016

MSZ028-029-032-011745-
CHOCTAW MS-WEBSTER MS-MONTGOMERY MS-
1106 AM CST TUE MAR 1 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MONTGOMERY...
WEBSTER AND NORTHERN CHOCTAW COUNTIES UNTIL 1145 AM CST...

AT 1105 AM CST...METEOROLOGISTS WERE TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR CALHOUN CITY TO NEAR
MISTERTON TO NEAR VAIDEN...AND MOVING EAST AT 45 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  EMBRY AROUND 1115 AM CST.
  BELLEFONTAINE AND POPLAR CREEK AROUND 1120 AM CST.
  CLARKSON AROUND 1130 AM CST.
  CUMBERLAND AROUND 1135 AM CST.
  CHESTER AND REFORM AROUND 1145 AM CST.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE MANTEE AND WALTHALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

&&

LAT...LON 3363 8903 3364 8902 3356 8902 3356 8909
      3334 8909 3334 8961 3346 8951 3372 8950
      3372 8919 3374 8919 3374 8904
TIME...MOT...LOC 1705Z 269DEG 41KT 3383 8935 3368 8951 3340 8978

19
Special weather statement, Mar 1, 4:09 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
409 PM CST TUE MAR 1 2016

LAZ023-024-012245-
FRANKLIN LA-CATAHOULA LA-
409 PM CST TUE MAR 1 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CATAHOULA AND
SOUTHWESTERN FRANKLIN PARISHES UNTIL 445 PM CST...

AT 409 PM CST...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR GRAYSON...OR NEAR COLUMBIA...MOVING SOUTHEAST AT 45 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ROSEFIELD AROUND 420 PM CST.
  ENTERPRISE AROUND 425 PM CST.
  JIGGER AROUND 430 PM CST.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3193 9190 3197 9190 3197 9189 3200 9190
      3204 9190 3207 9192 3207 9193 3208 9191
      3208 9190 3209 9190 3209 9187 3207 9169
      3177 9186 3188 9201 3193 9200
TIME...MOT...LOC 2209Z 298DEG 38KT 3204 9204

17

The radar

The Ft Polk radar (KPOE), 151 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Franklin

When
March 1, 4:38 PM CST
Where
Franklin County, 1.17 mi W of Elam
Measured
1 in hail
Reported by
Public
Coordinates
31.950, -91.690

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2016Every state in 2016This day in weather historyWarnings in Louisiana, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615227.